Hail, Woodward
- When
- May 6, 3:12 PM CST
- Where
- Woodward County, 3.44 mi SE of Woodward
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.390, -99.353
Social media images. Time is radar estimated.
A significant severe weather outbreak, including ten (10) tornadoes, impacted northern and central portions of the WFO Norman Forecast Area during the evening of the 6th into the early morning hours of the 7th. The synoptic pattern across the western half of the Continental United States favored a significant severe weather episode across the region, with a powerful (110-120 knot) upper-level…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A significant severe weather outbreak, including ten (10) tornadoes, impacted northern and central portions of the WFO Norman Forecast Area during the evening of the 6th into the early morning hours of the 7th. The synoptic pattern across the western half of the Continental United States favored a significant severe weather episode across the region, with a powerful (110-120 knot) upper-level jet streak ejecting across the Central Plains during the evening of the 6th. In concert with robust kinematics in place, extreme instability (pockets of >4000-5000 J/kg of CAPE) promoted an environment favorable for significant severe weather. As such, the Storm Prediction Center issued a rare 'High Risk' of severe weather for portions of central and northern Oklahoma, the first to include portions of the WFO Norman Forecast Area since 20 May 2019.
Initial supercell thunderstorms developed in the late afternoon off an accelerating dryline/Pacific front near the 100th meridian. These initial supercell thunderstorms produced large to very large hail and damaging wind gusts, though failed to undergo tornadogenesis. This may have been due to the propensity for rapid and strong downdraft surges in the vicinity of low-level mesocyclones (among other factors). With time, as storms matured and moved into an environment characterized by richer low-level moisture, and as low-level flow increased, multiple tornado occurrences did result. Additional supercell thunderstorms and thunderstorm clusters developed by the late evening of the 6th across west-central into central Oklahoma. A particularly impactful cluster moved across the southern Oklahoma City Metropolitan area, producing numerous reports of significant thunderstorm wind damage (and gusts) and two weak tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 6, 12:33 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
133 PM CDT Mon May 6 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 132 PM CDT Mon May 6 2024
**SIGNIFICANT SEVERE WEATHER EXPECTED TODAY AND TONIGHT**
SUMMARY - All the ingredients still appear to be coming together for
a significant severe event as a potent shortwave trough ejects into
the plains later this afternoon. Ahead of this feature, moisture
advection is underway with low stratus seen across much of the
forecast area. Moisture advection will continue through the day,
contributing to strong instability by peak daytime heating. Wind
fields will also be strong, with large, curved hodographs seen in
model soundings across much of the area, especially towards and
after 00z as the low level jet ramps up.
With high confidence that the necessary ingredients will be there,
the biggest question mark remaining is storm coverage and how far
south storms will develop as the greatest forcing from the trough
passes largely to our north, i.e. will we see widespread
thunderstorm development or just a couple scattered (likely intense)
storms. For now, it appears storm coverage will be greatest closer
to the Kansas border, tapering to isolated near and south of I-40.
Storm mode is a secondary uncertainty, with several of the CAMs
suggesting a faster transition to a more linear mode across northern
Oklahoma, which could decrease the hail threat but increase the wind
threat (lower probability scenario for now). Tornadoes will be
possible with either storm mode.
SEVERE HAZARDS - The overall environment will support large to giant
hail (>3" in diameter) and significant, long-track tornadoes with
any discrete supercell that develops. Damaging wind gusts will also
be a concern, especially if we see high-precipitation supercells
and/or a transition to more linear modes later on. The environment
will remain supportive of severe weather, including tornadoes, well
after dark. In fact, the tornado environment will only become more
favorable after dark as low-level wind shear maximizes and influx of
a moist and unstable airmass continues. Additionally, thunderstorms
will be capable of very heavy rainfall which could lead to localized
flooding, especially in areas that have seen excessive rainfall
recently.
STORM MOTION - Storm motion will generally be northeast or east-
northeast at 40-50 mph, with right-moving supercells moving east or
east-northeast at 30-35 mph.
TIMING - Convective development is expected first across northwest
and/or western OK by 2-4 PM as the initial forcing with the
shortwave impinges on the dryline. These storms will continue
east- northeastward into north-central OK by early evening (6pm to
midnight). There is a lower risk for more isolated thunderstorms
developing out ahead of the main line in northern/central OK
between 4-8 PM. The threat could linger past midnight across
eastern/southeastern parts of the area, but uncertainty is greater
here on if we will see storms develop this far south and east.
Bottom line: Not everyone will see a storm today, but any storm that
develops will be capable of significant severe weather and should be
taken seriously this afternoon through late this evening!
Day/Ware
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 132 PM CDT Mon May 6 2024
Fair weather is expected Tuesday with sunny skies and highs in the
80s.
Another upper short wave will pass by on Wednesday, bringing the
next chance of showers and storms to southeast portions of the
forecast area. An early cold front will be draped southeast of the I-
44 corridor by noon, keeping moisture (and, thus, storm chances)
confined to areas southeast of the front. Instability and shear will
support severe weather with these storms, with large hail and
damaging wind gusts the main threat.
After Wednesday, precipitation chances drop off with only low PoPs
scattered here and there (peaking around 30% this weekend). For now,
nothing stands out to indicate any severe risk after Wednesday.
Day
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Mon May 6 2024
Significant-severe thunderstorms are expected to affect the
majority of the terminals this afternoon and evening, including
Will Rogers World Airport. All hazards will be possible,
including: strong tornadoes, very large hail greater than two
inches in diameter surface-to-aloft, and variable wind gusts of
65 kt or greater for KOKC, KOUN, and terminals into western and
northern Oklahoma. TEMPO groups were assigned to reflect the best
timing of significant gusts (>=65 kt) associated with the severe
thunderstorms. Extreme turbulence can be expected with convection
this afternoon and tonight with cumulonimbi tops near 50 kft. The
potential for thunderstorms will diminish from west-to-east later
tonight, with most terminals returning to VFR and breezy winds
following the passage of a Pacific cold front. Until then, CIGs
will vary from IFR to MVFR with strong, southerly winds ahead of
the incoming severe storm potential this afternoon and tonight.
Sincavage/WFO Lubbock
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 56 81 63 80 / 70 0 0 10
Hobart OK 52 83 57 83 / 10 0 0 0
Wichita Falls TX 57 83 65 85 / 0 0 0 0
Gage OK 51 85 51 79 / 0 0 0 0
Ponca City OK 52 81 56 79 / 100 0 0 0
Durant OK 69 85 65 88 / 20 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Tuesday morning
for OKZ007-008-012-013-018>020-024>026-028>032-042-043.
TX...None.
&&
SHORT TERM...14
LONG TERM....14
AVIATION...09Hazardous Weather Outlook National Weather Service Norman OK 401 PM CDT Mon May 6 2024 OKZ004>048-050>052-TXZ083>090-072115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 401 PM CDT Mon May 6 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and western north Texas should prepare for severe weather operations. .Thunderstorms... A significant severe weather outbreak, with potentially two rounds, is expected to impact Oklahoma and possible far northern Texas through the evening hours. The atmospheric environment will support storms with strong, long-lived tornadoes, destructive very large hail, and damaging wind gusts 80 mph or greater. Thunderstorms will develop across northwest and west-central Oklahoma through late afternoon, moving eastward into central and northern Oklahoma during the evening. An isolated storm or two is also possible farther south across southwest Oklahoma and western north Texas. A potential second round of severe thunderstorms appears possible across central into south central and southeast Oklahoma late evening and overnight. .Excessive Rainfall... Long-lived severe thunderstorms could produce rainfall amounts of two to four inches, with locally higher amounts possible. Excessive rainfall could lead to flash flooding this afternoon and into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Strong to severe storms are possible across southeast Oklahoma Wednesday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
257 PM CDT Mon May 6 2024
OKZ009-014-062030-
Roger Mills OK-Ellis OK-
257 PM CDT Mon May 6 2024
...A strong thunderstorm will impact portions of southern Ellis and
northwestern Roger Mills Counties through 330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Durham, moving northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3607 10000 3628 9971 3603 9946 3584 10000
TIME...MOT...LOC 1957Z 236DEG 46KT 3593 9999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
331 PM CDT Mon May 6 2024
OKZ009-010-014-062100-
Woodward OK-Roger Mills OK-Ellis OK-
331 PM CDT Mon May 6 2024
...A strong thunderstorm will impact portions of southern Ellis,
northwestern Roger Mills and southwestern Woodward Counties through
400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northeast at 55 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crawford, Durham, and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3593 10000 3624 9954 3610 9938 3603 9938
3576 9991 3585 10000
TIME...MOT...LOC 2031Z 233DEG 47KT 3588 9991
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerSpecial Weather Statement
National Weather Service Norman OK
359 PM CDT Mon May 6 2024
OKZ009-010-014-015-062145-
Woodward OK-Roger Mills OK-Dewey OK-Ellis OK-
359 PM CDT Mon May 6 2024
...A strong thunderstorm will impact portions of southeastern Ellis,
northeastern Roger Mills, northwestern Dewey and south central
Woodward Counties through 445 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Harmon, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vici, Sharon, and Harmon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3590 9967 3606 9977 3632 9927 3608 9912
TIME...MOT...LOC 2059Z 242DEG 25KT 3602 9965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BunkerThe Vance AFB radar (KVNX), 116 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
59 thunderstorm wind, 21 hail, 12 tornado, 5 flash flood. Local standard time, as filed.
Social media images. Time is radar estimated.
MPing report.
Alva (ALV2) Mesonet observation.
Time is radar estimated.
Storm chasers observed this tornado looking west from near State Highway 58 looking west. This tornado moved east-northeast and moved into southern Alfalfa County. No damage was reported and the specific path is estimated.
This tornado moved east-northeast from Major County into Alfalfa County and was observed by storm chasers looking west from near State Highway 58 near the county line. No damage was reported and the path of the tornado is estimated.
Social media image with ruler measurement. Evidence that the hailstone had undergone prior melting. Time is radar estimated.
Putnam (PUTN) Mesonet observation.
Putnam (PUTN) Mesonet observation.
Relayed image.
MPing report.
Image relayed through broadcast media. Time is radar estimated.
This tornado initially developed about 5 miles south-southeast of Okeene and moved generally east-northeast before moving into Kingfisher County about a mile and a half south of State Highway 51. In Blaine County, two outbuildings received significant roof damage near the beginning of the path along County Roads N2650 and N2660. A number of trees were also damaged or broken along the path.
This tornado developed in Blaine County and moved into Kingfisher County about a mile and a half south of State Highway 51. Power poles were broken and trees were damaged along the path as it moved east and then northeast to the west of Lacey. One outbuilding received roof damage as the tornado crossed State Highway 51 to the west of Lacey. The tornado dissipated soon after crossing SH-51.
MPing report.
A barn destroyed near the intersection of East 590 Road and North 2730 Road. Relayed by emergency management. Time is radar estimated.
Two large power poles snapped, blocking portions of Oklahoma Highway 132 near the County Road 610 intersection. Time is radar estimated.
MPing report.
Powerlines blown down along Cemetery Road near the community of Hennessey. Relayed by emergency management. Time is radar estimated.
A storm chaser observed a brief tornado south of Bison. An NWS damage survey team found multiple road signs damaged at the intersections of US-81 and Marshall Road. No other damage was observed.
A brief tornado damaged an outbuilding near Marshall Road.
NWS survey teams found evidence of an EF1 tornado that began in Douglas where at least two outbuildings and trees were damaged. The tornado moved east along Flynn Road then to the east-northeast damaging trees and power poles and crossing State Highway 74 about 2.5 miles south of Covington. The last damage was observed just east of Wood Road and County Road N3050.
Personal weather station measurement.
Roadway flooding reported throughout portions of southeastern Garfield County, including south of Waukomis, near Bison and north of Covington. Multiple vehicle accidents due to hydroplaning also reported. Event time is approximate.
Relayed image showing a power pole snapped. Additional trained spotter confirmation of powerlines down in the vicinity. Time is radar estimated.
Personal weather station measurement.
Social media image showing a large tree uprooted. Time is radar estimated.
A brief tornado moved through a neighborhood just south of Lake Ponca. House and tree damage was observed along Goldenrod Avenue and East Lake Drive.
A tornado developed west of Kaw Lake near Tower Road and Lake Road, then moved northeast through the Coon Creek Cove area of Kaw Lake producing tree damage, damage to a boat dock, and overturned a camper. The tornado then moved over Kaw Lake and likely dissipated north of the northeastern arm of the lake in northeastern Kay County.
Personal weather station measurement.
MPing report.
Roadway flooding near the intersection of U.S. Highway 81 and Oklahoma Highway 33 in the community of Kingfisher. Traffic was blocked. Event time is approximate.
Personal weather station measurement.
Marshall (MRSH) Mesonet observation.
MPing report.
Roadway flooding along portions of Lakeview Road. Event time is approximate.
Stillwater Regional Airport (KSWO) observation.
Social media image showing a tree blown down. Time is radar estimated.
MPing report.
MPing report.
Powerlines blown down. Time is radar estimated.
Social media image showing a large tree limb blown down, blocking the roadway near the intersection of B Street and Dallas Street in the community of Yale. Time is radar estimated.
MPing report.
Social media image showing trees blown down. Time is radar estimated.
Fort Cobb (FTCB) Mesonet observation.
Social media images showing a metal outbuilding with multiple outer panels removed, along with nearby tree damage. Time is radar estimated.
This tornado developed south of Carney and just east of US Highway 177 and moved southeast damaging trees. A Tornado Debris Signature (TDS) was observed on KTLX radar.
Social media images showing a large wooden machine shed destroyed. Time is radar estimated.
Roadway flooding along a portion of U.S. Highway 177, near and north of the County Road 780 intersection. Relayed by emergency management. Event time is approximate.
A resident reported large trees downed and heavy objects thrown at a farm south of Agra.
MPing report.
Social media image showing two exterior walls of a machine shed collapsed. Time is radar estimated.
Roadway flooding near the intersection of Oklahoma Highways 18 and 105. Event time is approximate.
Minco (MINC) Mesonet observation.
Multiple social media images showing trees uprooted. Time is radar estimated.
Social media image showing a tree uprooted. Time is radar estimated.
Tree branches and powerlines blown down. Time is radar estimated.
Minco (MINC) Mesonet observation.
MPing report.
MPing report.
Minco (MINC) Mesonet observation.
Social media image showing a camper trailer blown over, rolled, and destroyed by thunderstorm wind. Time is radar estimated.
Social media image showing a tree uprooted. Time is radar estimated.
Social media report of a tree uprooted and chicken coup destroyed. Time is radar estimated.
Social media image showing a power pole leaning due to thunderstorm wind. Time is radar estimated.
A corridor of significant straight-line wind damage was identified across portions of far northwestern Cleveland County, immediately preceding a tornado across far southern Oklahoma County (see separate entry for details on this event). The most significant damage occurred near Southwest 93rd Street and 93rd Place. Here, at least two residences had their garage doors fail/collapse inward, leading to the loss of shingles and decking material along portions of adjoining roofs. Additional residences along the path had minor roof damage/shingle loss along with trees uprooted. Both the wind path and time are estimated.
Oklahoma City, Will Rogers World Airport (KOKC) observation.
Social media image showing at least two power poles leaning due to thunderstorm wind. Time is radar estimated.
This tornado developed just north of the Oklahoma-Cleveland County line east of Indiana Avenue. The tornado moved northeast through southern Oklahoma City, crossing near the Interstate 240 and Walker Avenue interchange and then dissipating south of Southeast 66th Street and Santa Fe Avenue. A few apartment buildings received roof damage near Southwest 84th Avenue and Douglas Avenue, as well as at two apartment complexes north of Interstate 240 near Santa Fe Avenue. Businesses were damaged along Western Avenue just south of Lightning Creek Park and near Interstate 240 and Walker Avenue and tree damage occurred throughout the path.
This storm also produced wind damage both southwest and northeast of this tornado path, but evidence suggests that these other areas of damage were from thunderstorm winds, primarily with the Rear Flank Downdraft of the storm.
A tree was snapped.
Social media image showing a large tree limb blown down, laying on a house. Time is radar estimated.
A corridor of significant straight-line wind damage was identified across portions of southern Oklahoma County, occurring between two separate tornado paths (see separate entries for details on these events). Multiple residences and businesses had windows blown out and/or minor roof damage/shingle loss, multiple power poles were snapped, and large tree limbs were blown down. Both the wind path and time are estimated.
Social media report of large tree limbs blown down. Time is radar estimated.
Social media report of multiple power poles blown down on Bryant Avenue between Southeast 19th Street and Southeast 4th Street. Time is radar estimated.
Social media image showing a tree limb blown down. Time is radar estimated.
Social media image showing a tree blown down. Time is radar estimated.
Social media image showing a power pole leaning due to thunderstorm wind. Time is radar estimated.
Oklahoma City, Will Rogers World Airport (KOKC) observation.
The thunderstorms that produced one tornado in south Oklahoma City continued to produce wind damage as it moved northeast. However evidence suggests that it produced one additional brief tornado from near Highland Park Drive and Southeast 38th Street just southeast of Trosper Park in Oklahoma City to near Glenn Avenue and Southeast 24th Street in Del City. The most significant damage was a mobile home that was pushed off the foundation southeast of Trosper Park, otherwise damage was light.
Social media image showing large tree limbs blown down. Time is radar estimated.
Social media image showing a large tree (12+ inches in diameter) snapped in half, laying on a house. Time is radar estimated.
Powerlines and tree limbs blown down around the community of Midwest City. Time is radar estimated.
Oklahoma City, Will Rogers World Airport (KOKC) observation.
Social media image showing large tree limbs blown down. Time is radar estimated.
Tinker Air Force Base (KTIK) observation.
Social media video showing 8-10 power poles either snapped or blown down. Time is radar estimated.
Social media image showing a large (12+ inch diameter) tree snapped in half. Time is radar estimated.
Social media image showing a large tree limb blown down. Time is radar estimated.
Estimated wind gust at the intersection of Interstate 40 and Oklahoma Highway 56.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178516, 1178517, 1185236, 1178518, 1178519, 1178520, 1183996, 1184000, 1178521, 1178522, 1188111, 1178523, 1178524, 1188115, 1184009, 1178525, 1184015, 1178526, 1188057, 1185285, 1178527, 1185286, 1184018, 1184021, 1184024, 1222696, 1185060, 1178531, 1222697, 1185274, 1184030, 1184037, 1222698, 1178533, 1185201, 1222699, 1178535, 1178537, 1185057, 1178540, and more.